Texas, 2011Damaging Winds in Texas, August 28, 2011
August 28, 2011 · NWS AMA · 2 events in 1 county or zone
Severe thunderstorms moved across the northwest Texas Panhandle during the early evening hours producing thunderstorm wind gusts. The thunderstorm wind gusts did cause some damage near Stratford Texas, however no injuries or fatalities were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the northwest Texas Panhandle during the early evening hours producing thunderstorm wind gusts. The thunderstorm wind gusts did cause some damage near Stratford Texas, however no injuries or fatalities were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 28, 3:11 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 28, 3:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT SUN AUG 28 2011
.DISCUSSION...
SCATTERED SHOWERS HAVE POPPED UP ACROSS THE PANHANDLE REGION THIS
AFTERNOON AS TEMPERATURES HAVE SOARED WELL PAST THE 100 DEGREE MARK
IN SEVERAL LOCATIONS. CLOUD COVER HAS PLAGUED SOUTHWEST PORTIONS OF
THE FORECAST AREA FOR MUCH OF THE DAY WITH VERY LIGHT SHOWERS NOW MOVING
ACROSS AMARILLO. RECORD HIGH TEMPERATURES HAVE ALREADY OCCURRED AT
AMARILLO AND BORGER THIS AFTERNOON.
THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND PUSH
SOUTH SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE EVENING HOURS.
LOWS TONIGHT WILL BE WARM ACROSS THE AREA AS SOUTHERLY FLOW AND CLOUD
COVER WILL KEEP TEMPERATURES FROM DROPPING TOO FAR FROM THE 70 DEGREE
MARK.
FOR MONDAY AND TUESDAY...A WEAK COLD FRONT WILL STALL OVER THE
PANHANDLE REGION PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS. SCATTERED CLOUD COVER MAY
KEEP A FEW LOCATIONS FROM REACHING 100 DEGREES...BUT THINK MOST
PLACES ESPECIALLY SOUTHEAST WILL REACH THE LOW TO MID 100S.
HOT AND DRY CONDITIONS WILL RETURN WEDNESDAY THROUGH FRIDAY AS NO
REAL FOCUS OR MOISTURE WILL BE AVAILABLE ACROSS THE AREA. SOUTHERLY
FLOW WILL INCREASE OVER THE REGION...ALLOWING TEMPERATURES TO SOAR
INTO THE UPPER 90S TO LOWER 100S. AS A RESULT...DECIDED TO BUMP UP
MEXMOS NUMBERS 3 TO 5 DEGREES DURING THIS TIME FRAME. MEDIUM RANGE
MODELS CONTINUE TO SLOW DOWN THE NEXT FRONTAL SYSTEM APPROACHING THE
AREA NEXT WEEKEND. AT THIS POINT...DELAYED RAIN CHANCES AGAIN...MORE
FOR SATURDAY BUT THINK THE BEST CHANCES AT THIS TIME WILL BE ON SUNDAY.
&&
.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES WILL FALL BETWEEN 15 AND 20 PERCENT
ACROSS THE PANHANDLES TODAY AND EXCESSIVE WINDS ARE NOT EXPECTED.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY THROUGH
TUESDAY POSING A THREAT OF LIGHTNING. ELEVATED FIRE WEATHER
CONDITIONS MAY DEVELOP ON WEDNESDAY AND THURSDAY AS WIND SPEEDS
INCREASE BETWEEN 15 AND 20 MPH AND MINIMUM RELATIVE HUMIDITY VALUES
FALL TO NEAR 20 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 70 101 69 100 69 / 20 20 20 10 10
BEAVER OK 71 102 70 101 71 / 20 20 30 20 20
BOISE CITY OK 70 98 68 97 67 / 30 20 30 20 20
BORGER TX 74 104 74 101 72 / 20 20 20 20 20
BOYS RANCH TX 69 103 69 101 71 / 20 20 20 20 20
CANYON TX 68 101 68 98 68 / 20 20 20 10 10
CLARENDON TX 73 104 72 103 71 / 20 20 20 10 10
DALHART TX 66 99 67 98 66 / 30 20 30 20 20
GUYMON OK 69 100 69 99 69 / 30 20 30 20 20
HEREFORD TX 66 99 67 98 66 / 20 20 20 10 10
LIPSCOMB TX 71 103 69 101 71 / 20 20 20 20 20
PAMPA TX 73 101 71 98 68 / 20 20 20 10 10
SHAMROCK TX 71 104 71 102 69 / 20 10 20 10 10
WELLINGTON TX 72 106 72 105 70 / 20 10 20 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
KNS
Hazardous weather outlook, Aug 28, 2:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SUN AUG 28 2011
OKZ001>003-TXZ001>020-291100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT SUN AUG 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THROUGH TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER A FEW STRONG STORMS COULD PRODUCE WIND GUSTS UP TO
50 MPH AND LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE PANHANDLES MONDAY
THROUGH TUESDAY EVENING...AND AGAIN SATURDAY AND SATURDAY NIGHT.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT A FEW STRONG STORMS
COULD PRODUCE WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL.
ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE PANHANDLES ON
WEDNESDAY AND THURSDAY AS MINIMUM AFTERNOON RELATIVE HUMIDITIES FALL
TO NEAR 20 PERCENT EACH DAY AND DRY SOUTHWESTERLY WINDS RETURN TO THE
AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.
KB
In the hours before
Special weather statement, Aug 28, 3:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CDT SUN AUG 28 2011
OKZ001-002-TXZ002-282200-
CIMARRON OK-TEXAS OK-SHERMAN TX-
432 PM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR SHERMAN...TEXAS AND
CIMARRON COUNTIES.
AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS 5 MILES NORTH OF STRATFORD AND 6
MILES SOUTHEAST OF GRIGGS...MOVING SOUTHEAST AT 15 MPH.
ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
LG
Special weather statement, Aug 28, 4:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SUN AUG 28 2011
TXZ002-282300-
SHERMAN TX-
527 PM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR SHERMAN COUNTY.
AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER STRATFORD...MOVING SOUTHEAST AT
5 MPH.
ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
LG
Thunderstorm Wind, Sherman
- When
- August 28, 5:00 PM CST to 5:01 PM CST
- Where
- Sherman County, 1.11 mi E of Mallett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.350, -102.080
A trained storm spotter reported that three inch tree limbs were blown down and trampolines were blown around. There were no reports of injuries or fatalities.
Thunderstorm Wind, Sherman
- When
- August 28, 5:01 PM CST to 5:02 PM CST
- Where
- Sherman County, 1.81 mi ESE of Mallett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.340, -102.070
A trained storm spotter estimated the thunderstorm wind gusts in Stratford Texas. There were no reports of damages or injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in New York, August 28 to 31, 20114 deaths · 128 events
- Flash Flooding and Flooding in Vermont, August 28 to 31, 20112 deaths · $1.3 billion · 56 kt wind · 31 events
- Flash Flooding and Flooding in New York, August 28 to 29, 20112 deaths · $54 million · 53 kt wind · 6 events
- Tornadoes and Tropical Storm in New York, August 28, 20113 deaths · EF0 · 16 events
- Tropical Storm and Flooding in Connecticut, August 28, 20111 death · $68 million · 5 events
- Flash Flooding and Flooding in New York, August 28 to 30, 20111 death · $14 million · 50 kt wind · 26 events
- Flash Flood and Flooding in Pennsylvania, August 28, 20111 death · 1 injured · $2.1 million · 12 events
- Tropical Storm and Storm Surge in Massachusetts, August 28, 2011$59 million · 43 events
- Tropical Storm in New Hampshire, August 28, 20111 death · 2 injured · 13 events
- Tropical Storm in Connecticut, August 28, 20111 death · 2 injured · 5 events
- Flash Flooding and High Wind in Pennsylvania, August 28, 2011$24 million · 50 kt wind · 14 events
- Tropical Storm and Flash Flooding in Vermont, August 28 to 29, 20111 death · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347471, 347472.